His appetite is still good, although we have reduced his intake of dry food and added veggies to reduce his weight. A friend who saw our dog when we first adopted him said he seems depressed. There have been no other seizures past the initial episode.
We have since changed vets, and the new vet ran a thyroid panel, as our dog is exhibiting many symptoms that can be attributed to thyroid problems — including weight gain, even though intake is reduced, lethargy and heavy shedding.
The tests revealed that the dog is not hypothyroidic. The new vet has further reduced the Phenobarbital dosage to half a tab every other day until the original prescription is gone, which should be in two weeks. The vet said his feeling is that the dog has been extremely reactive to the Phenobarbital and that once he is weaned from the drug, he will regain his previous demeanor.
Have you ever seen a situation like this? If so, is there something else we should be doing? We desperately want to get our happy, young dog back to his previous self. Any help or advice you can give us will be appreciated.
— C.T., St. Louis
Dear C.T.: Try putting your dog on a corn- and grain-free diet and see how that helps. Dietary change can be a miracle because corn and wheat cause seizures in some dogs.
Zymox is an excellent ear medication. Ear problems and hot spots also can be diet-related. Fish oil may also be of great help.
Let me know how your dog fares after you try my suggestions.
Dear Dr. Fox: I had to get back to you and let you know that your recommendations were spot-on. We weaned Nicky from the Phenobarbital and changed him from Pro-Plan to Blue Buffalo Freedom.